CSN Login
Members Online: 10

PEG (feeding tube) stirring inside of the stomach

Purplemountain
Posts: 108
Joined: Oct 2013

Hi everyone.

I have a feeding tube and today it making me feel uncomfortable (inside the stomach).  I ate soupy noodle then felt a little quiesy but did not throw up.  The balloon or inside part of the feeding tube in the stomach has been turning, poking, throbbing...lots of movements.  Felt like the stomach is trying to digest it thinking it is food or something.  This has been occuring off and on but now seems to be constant since today. 

Any thought on this issue?  Is it normal?  What to be done.

Also, on the outside of the tube where it exits the skin, I have a smooth round outgrowth of the skin surronding half of the tube.  It looks like the inside out of the skin content.  Is this normal or should there be just a hole?  It is painless though and no bleeding.

Purplemountain

corleone's picture
corleone
Posts: 187
Joined: Jul 2012

at times the stomach had a lot of movements and it was pulling the tube (in my case there was nothing to stop it - except the dressing); the tube moved in and out ~2 inches. Later on I also got granulation tissue around the stoma (hole) in the abdomen; that became painful and it was easily bleeding. So yes, what you describe looks pretty normal to me, but I don’t have any suggestions as to how to alleviate this. Hopefully others will chime in with some ideas.

 

Purplemountain
Posts: 108
Joined: Oct 2013

Oh, so that what it was...granulation.  For a while I feared it may have been a tumor growing there.  Glad to know that the whole ordeal is normal.  However, I think my quiesiness today may have been due to my stomach not agreeing with the food I ate.  It has gotten a little better but still there.  Hopefully, it gets better after a good night sleep.

Thank you for the insight.

PM

jim and i's picture
jim and i
Posts: 1759
Joined: May 2011

Jim hasn't had the movement but he has had the granulation. They cut it away wehen he had a new tube inserted. Talk to your doctor about it.

Debbie

 

Purplemountain
Posts: 108
Joined: Oct 2013

Was it a painful process or did they numb the area when they cut it away?  Was there any scar tissue left behind?  Did the doctor say how the granulation form? Did it came back with the new tube?

Hopefully, they will cut mine out when they remove the tube. Was it a same day process (cutting the granulation then replacing the tube).

Thanks.

PM

jim and i's picture
jim and i
Posts: 1759
Joined: May 2011

PM, they put Jim out and it was same day surgery. Apparently it is common since the tissue is not able to come together and heal. Yes it can come back. I would think they would cut away the granulation after taking the tube out but don't know about knocking you out or giving a local. I would ask the doctor. When do you get the tube out?

Debbie

 

Purplemountain
Posts: 108
Joined: Oct 2013

Hi Debbie,

I am thinking and wanting to have the tube removed.  Recently it has been giving me discomfort outside and inside the stomach.  It makes me feel nauseated and pain inside like having a rock moving around inside the stomach aggravating the pain at the inner wall of the stomach.  The pain outside where the tube exit makes it hard for me to move around and sleep.  I feel that it is a hindrance at this point for me to recover since I cannot do much exercise without feeling the pain.

I am 5 weeks out of treatment.  I can swallow and eat almost any food except for beef since it texture and rubbery and hard to chew.  I have no pain with eating or swallowing.  So I feel I am ready to be tube free and continue with recovery progress. 

What is your opinion on it?

I went to ER yesterday due to the pain the PEG caused.  I had cold sweat and hardly can stand up due to the severity of the pain.  The ER doctor would not remove the tube.  He said they don't do that at the ER.  However, overheard his convesation with either his colleagues or interns that he "doesn't want to step over the oncologist toe."  I was discharged with a pain medication prescription which I don't want to take.  Today, the pain is there but lessen only a bit.  I have not eaten through the mouth since the pain the tube is causing me. 

Thanks.

PM

corleone's picture
corleone
Posts: 187
Joined: Jul 2012

I had the darn tube during the last 5 weeks of radiation and 5 months after that. I really needed (used) it until the first month post radiation, but the medical oncologist insisted to have it during the adjuvant chemo treatment (that lasted 3 months after radiation). Then Winter Holidays came, and it was impossible to get an appointment with the radiologist (who inserted the tube, and was supposed to remove it). So I ended having it for much longer than needed.

 

Purplemountain
Posts: 108
Joined: Oct 2013

Hi Corleone,

How did you know you needed the adjuvent chemo?  Did the scan show something?

Did you need the tube during the time of the adjuvent chemo?  Did that affect your eating and swallowing?

My tube is causing me great pain.  Either they take it out or make the pain go away.  This is detrimental to my recovery right now.

PM

corleone's picture
corleone
Posts: 187
Joined: Jul 2012

 

This was the treatment prescribed by the medical oncologist from the very beginning, as I had stage 3 nasopharyngeal carcinoma (locally advanced). The adjuvant (after concurrent radiation/chemo) chemo consisted of 3 monthly cycles of carboplatin (I couldn’t tolerate cisplatin, due to ototoxicity) and 5FU. The onco was worried that I would have a bad reaction at 5FU (mucositis), but that didn’t happen in my case. It turned out that I didn’t need the tube during this time (I was only flushing it with water).

 

donfoo's picture
donfoo
Posts: 1407
Joined: Dec 2012

PM,

If you can consume sufficient liquid and nutrition (solid, liquid, mashed, or otherwise) and your weight is stable or heading up, then it has done its job and get it out. It may be a point of disagreement but you are the patient and if push comes to shove they will remove it for you. Just guessing. Best to you. #1 PEG hater here, as long as you don't NEED one. Don

Purplemountain
Posts: 108
Joined: Oct 2013

Yes Don, I agree with you.  The tube has done it job.  I was able to gain 20 lbs with the tube in one month post treatment.  Although, there might be a chance I may need chemo adjuvent treatment as the doctor told me at the very beginning but then he said it would depend on how the regular 3 chemos with radiations done their jobs.  I will have a scan tomorrow.  But I will insist for the doctor to remove it.  It has given me pain in the stomach and I feel full all the time.  So unable to eat but not unable to swallow.  The stomach feels nausea and cramping pain like an out of shape person just did alot of jump roping or long jogging....constant pain.  Haven't been able to get food down for two days and now lost  6 lbs.  So the tube is a hindrance to my recovery in term of eating and exercising.  Solution would be to get rid what is not helping and one less thing to be concern about.

 

PM

phrannie51's picture
phrannie51
Posts: 4004
Joined: Mar 2012

on inside where your tube is....turning it daily might help.....as for the granulation on the outside, my Onc had me use 3 way antibiotic salve....the kind you buy in the grocery store, and it was a BIG relief.  It greases up the stoma, so the tube isn't rubbing you raw causing more granulation.  My Onc wouldn't remove mine until I weighed a certain amount, and I had to cheat with steel toed boots to get them to remove the thing, even though I wasn't using it at all.

Corleone and I both had NPC (nasopharyngeal Carcinoma).....adjuvent chemo is par for the course for NPC.....I had 3 Cisplatins during rads, and 3 Ciplatins and 5FU pump after rads were over.  I haven't heard of them giving adjuvent chemo for BOT of tonsils.....that I can remember, anyway.

p

Hondo's picture
Hondo
Posts: 6136
Joined: Apr 2009

 

 

Living on the tube is no fun but it keeps me alive. It does have its problems because it is not natural to the body and takes getting use too. Things you need to look for, is the stoma area getting red in color and if you see any puss coming out of the stoma. Is there any leakage like water or blood coming out of the stoma if so you need to see your doctor. The PEG tube should be able to turn 360 degree in the stoma with no problems and should not hurt you while turning it. Also you might want to check with your doctor because you are gaining weight he might need to adjust the tube length, on my tube I can do that myself. I have problems and sometime a little pain in the stomach from the PEG tube, I told my doctor about it but he does not seem to be worried about it. The tube I have in me right now is about 20 months old and I am due for a replacement soon. So maybe then I will find out about why the old tube was giving me problems. Also you need to make sure you keep it very clean, I use Peroxide to clean it and Neosporin after. I find it helps to keep it from drying out and cracking and bleeding.

 

God Bless

Tim Hondo

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network